Puerto Rico, 2015

Flood in Puerto Rico, September 18, 2015

September 18, 2015 · NWS SJU · 1 event in 1 county or zone

Strong thunderstorms with heavy showers developed across the south central Atlantic and low pressure moved into the western Atlantic affecting the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Strong thunderstorms with heavy showers developed across the south central Atlantic and low pressure moved into the western Atlantic affecting the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 18, 2:38 PM AST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 18, 2:38 PM AST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
238 PM AST FRI SEP 18 2015

.SYNOPSIS...AT UPPER LEVELS...THE WEAK LOW WEST OF THE AREA
DRIFTED SOUTH OF HISPANIOLA. THE TUTT LOW TO THE NORTHEAST WILL
APPROACH BUT IS NOT EXPECTED TO STRENGTHEN BEFORE IT PULLS BACK
NORTH LATE NEXT WEEK. NORTHERLY FLOW WILL CONTINUE THROUGH THE
PERIOD.

AT MID LEVELS...THE UPPER LEVEL PATTERN IS WEAKLY REFLECTED AT MID
LEVELS...ESPECIALLY THE TUTT LOW...HOWEVER ALL GRADIENTS AND WINDS
ARE QUITE WEAK. MOISTURE AT MID LEVELS WILL END ON SUNDAY AND
RETURN ONLY WEAKLY MONDAY THROUGH THE REST OF THE WEEK.

AT LOWER LEVELS...WEAK GRADIENTS BECOME EVEN WEAKER AS HIGH
PRESSURE TO THE NORTH RECEDES TO THE NORTHEAST CENTRAL ATLANTIC
AND LOW PRESSURE MOVES INTO THE WESTERN ATLANTIC AND CONTINUES TO
AFFECT THE AREA EVEN AFTER IT SPLITS. SOME LOW PRESSURE SYSTEM ARE
ALSO SEEN NORTHEAST OF THE AREA AS A REFLECTION OF THE TUTT LOW.

&&

.DISCUSSION...STRONG THUNDERSTORMS WITH HEAVY SHOWERS DEVELOPED
ACROSS THE SOUTH CENTRAL TIER OF PUERTO RICO AND NOW ALSO EXTEND
ACROSS THE CORDILLERA CENTRAL TOWARD AGUADA. FURTHER DEVELOPMENT
IS EXPECTED WITH FREQUENT LIGHTNING.

A BAND OF MOISTURE LAYING ACROSS PUERTO RICO SEPARATING MOIST AIR
FROM DRIER AIR TO THE NORTH WILL LAY ACROSS THE AREA FOR ONE MORE
DAY BEFORE THE DRIER AIR MOVES INTO PUERTO RICO. OVERALL MOISTURE
WILL PEAK AGAIN ON WEDNESDAY ACCORDING TO THE GFS. LOWER LEVEL
MOISTURE...HOWEVER...IS NOT SEEN LEAVING UNTIL LATE NEXT WEEK.

WINDS ARE UNUSUALLY LIGHT AS SURFACE GRADIENTS ARE WEAK. LOW
PRESSURE IS PERSISTING NORTHEAST OF THE AREA IN THE WESTERN
TROPICAL ATLANTIC AND IS GROWING IN THE WESTERN ATLANTIC OF THE
UNITED STATES EASTERN SEABOARD. THEREFORE EXPECT STRONG CONVECTION
TO PERSIST TOMORROW...DIMINISH SATURDAY THROUGH MONDAY AS MOISTURE
DIMINISHES AND THE LIFTED INDEX INCREASES...BUT SOME SHOWERS AND
THUNDERSTORMS SHOULD STILL BE EXPECTED. MOISTURE AND LIFTED
INDICES RETURN AFTER TUESDAY AND THIS WITH THE CONTINUED LIGHT
WINDS SUGGESTS STRONG AFTERNOON THUNDERSTORMS AND HEAVY RAINS WILL
RETURN TO PUERTO RICO.

LITTLE ACTIVITY IS EXPECTED ACROSS THE U.S. VIRGIN ISLANDS
ALTHOUGH STREAMERS FROM UPSTREAM ISLANDS COULD BRING SOME HEAVY
RAINS FOR A LITTLE WHILE DURING THE AFTERNOONS.

DUE TO THE UPPER LEVEL LOW AND SOME SHEAR IN THE AREA...TROPICAL
DEPRESSIONS MOVING TOWARD THE AREA DURING THE NEXT 10 DAYS ARE
ALL FORECAST TO MOVE NORTH BEFORE THEY CAN APPROACH THE AREA. TROPICAL
WAVES ARE SEEN TO BE BLOCKED AS WELL. THEREFORE ALMOST ALL WEATHER
DURING THE NEXT 10 DAYS WILL BE DUE TO LOCAL FORCING AND HEATING.

&&

.AVIATION...VFR CONDITIONS EXPECTED ACROSS MOST OF THE TAF
SITES...EXCEPT AT TJMZ AND TJPS WHERE SHRA/TSRA COULD PRODUCE MVFR
CONDS THRU 22Z. MOUNTAIN OBSCURATIONS OVER CENTRAL AND WEST
INTERIOR PR. LOW LEVEL WINDS WILL BE VARIABLE AT AROUND 10 KT FM
SFC TO FL200.

&&

.MARINE...WINDS AND SEAS REMAIN RELATIVELY GENTLE. NO SMALL CRAFT
ADVISORIES ARE EXPECTED DURING THE NEXT 10 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  88  79  89 /  30  50  20  20
STT  80  87  80  88 /  40  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

11/12
Hazardous weather outlook, Sep 18, 5:00 AM AST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
500 AM AST FRI SEP 18 2015

AMZ710>745-PRZ001>013-191100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
500 AM AST FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH MODERATE
TO HEAVY RAINFALL, BRIEF GUSTY WINDS, AND OCCASIONAL LIGHTNING THIS
AFTERNOON MAINLY ACROSS THE INTERIOR AND WESTERN PUERTO
RICO...BUT AREAS IN AND AROUND THE SAN JUAN METROPOLITAN AREA MAY
ALSO OBSERVED ISOLATED THUNDERSTORMS.

.FLOODING...MODERATE TO HEAVY RAIN COULD LEAD TO URBAN AND SMALL
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIMILAR PATTERN IS EXPECTED FOR SATURDAY. THE AVAILABLE MOISTURE
WILL COMBINE WITH THE LOCAL EFFECTS AND DIURNAL HEATING AND
DEVELOP SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF PUERTO RICO
WHICH COULD LEAD TO URBAN AND SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT FLOODING AND RAINFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-191100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
500 AM AST FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 18, 1:24 PM AST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
124 PM AST FRI SEP 18 2015

PRZ006-007-181830-
PONCE AND VICINITY-CENTRAL INTERIOR-
124 PM AST FRI SEP 18 2015

AT 120 PM AST...A STRONG THUNDERSTORM OVER VILLALBA...JUANA DIAZ...
COAMO AND PONCE WAS NEARLY STATIONARY. THIS STORM IS PRODUCING
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. ADDITIONAL THUNDERSTORMS
WILL DEVELOP OVER THIS AREA DURING THE NEXT FEW HOURS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1819 6627 1812 6624 1803 6633 1806 6668
      1813 6668 1816 6665 1817 6665 1821 6663
TIME...MOT...LOC 1724Z 180DEG 0KT 1812 6641

ER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, San German

When
September 18, 3:46 PM AST to 6:46 PM AST
Where
San German County, San German to 3.89 mi W of San German
Cause
Heavy Rain
Reported by
Public
Coordinates
18.100, -67.030

Low lying areas in PR'2 from San German to Hormigueros were reported flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602938.